I've been Paleo for 9 months and have, along with other supplements, been supplementing with Vitamin D over the winter period between 4-6k iU daily. I decided to have my levels checked (I didnt check them when i started supplementing), and stopped supplementing with vit d 2 weeks prior to taking the test. The results have just come back from the lab and my levels are 131.7 nmol/L. I have read that between 50 - 75nmol/L is optimal, therefore my high number scares me a little... I have been experiencing quite severe hair loss for the past 5/6 months (around the time when i started supplementing) and am wondering if there could be any link? To note: I am 26 year old female, 132lbs, 5ft 8", moderately active.
Should i stop supplementing, or is this a healthy level? Could it be negatively impacting on my absorption of other vitamins etc? Any opinions would be really appreciated thanks!
asked bySmee (193)
Get FREE instant access to our Paleo For Beginners Guide & 15 FREE Recipes!
on February 28, 2012
at 05:04 PM
My math could be wrong, but I believe that's only around 53 ng/ml. Most people here are probably at or above that.
(conversion factor 2.496) http://www.globalrph.com/conv_si.htm
on February 28, 2012
at 05:47 PM
Agree with Jeff.
50-60 ng/ml (NOT nmol/L) is what the Vitamin D Council recommends.
That means 124.8 -149.76 nmol/L. You are fine.
Your hair loss is likely due to other factors. Stress, lack of zinc, biotin deficiency can all play a part.
on September 07, 2013
at 12:44 AM
Thank you all - sorry, i guess i thought nmol/L was the same as ng/ml. phew!
Dragonfly - i've been trying to work this out but any advice about my hair loss (and amenorrhea) would be so greatly appreciated. I am not stressed (i walk/yoga regularly and get good 8 hours sleep every night), i take a b complex as well as 1000mg biotin daily, and i take 25-50g zinc daily. I think its just a waiting game to get my periods back (after being an overtraining/under-eating vegetarian a couple of years ago), but my hair loss is baffling me..!
on February 29, 2012
at 01:49 AM
On the hair thinning/hair loss subject, this may or may not be relevant;
Some people can exhibit hair thinning/hair loss approximately 2 months after some shock to the system.
This 'shock to the system' can include a change to the diet (i would assume quite a significant change).
This phenomenon is known as "telogen effluvium", google for more info, here is one article http://dermnetnz.org/hair-nails-sweat/telogen-effluvium.html
And, if a person is suffering/has suffered telogen effluvium, they may also notice a groove across the nails.
"Because nail and hair growth are under the same influences, an arrest in hair growth is often mirrored in the nails by a groove across them coinciding with the time of the shock to the system. This is called a Beau's line. The time of the shock can be estimated from the fact that a finger nail takes 5 months to grow from the posterior nail fold to the free edge. So if the groove in the nail is half way down the nail then the shock must have been 2 1/2 months ago."
ps. with regards to Biotin, did you mean you are taking 1,000mcg (not 1,000mg) daily? I have read that 5mg Biotin per day is a high dosage according to the "experts". So 1000mg would be mega high.
I am no expert on Biotin tho, so others please feel free to chime in here.....